Advertisement

Necessary conditions for the extendibility of a first-order flex of a polyhedron to its flex

  • Victor AlexandrovEmail author
Original Paper
  • 8 Downloads

Abstract

We derive fundamentally new equations that are satisfied by first-order flexes of a flexible polyhedron. Moreover, we indicate two sources of such new equations. These sources are the Dehn invariants and rigidity matrix. The equations derived provide us with fundamentally new necessary conditions for the extendibility of a first-order flex of a polyhedron to its flex.

Keywords

Euclidean 3-space Flexible polyhedron Infinitesimal bending Dehn invatiant Rigidity matrix 

Mathematics Subject Classification

52C25 

Notes

References

  1. Alexander, R.: Lipschitzian mappings and total mean curvature of polyhedral surfaces. I. Trans. Am. Math. Soc. 288(2), 661–678 (1985).  https://doi.org/10.2307/1999957 MathSciNetCrossRefzbMATHGoogle Scholar
  2. Alexandrov, V.: Sufficient conditions for the extendibility of an \(n\)-th order flex of polyhedra. Beitr. Algebra Geom. 39(2), 367–378 (1998)MathSciNetzbMATHGoogle Scholar
  3. Alexandrov, V.: Algebra versus analysis in the theory of flexible polyhedra. Aequationes Math. 79(3), 229–235 (2010).  https://doi.org/10.1007/s00010-010-0024-3 MathSciNetCrossRefzbMATHGoogle Scholar
  4. Alexandrov, V.: A sufficient condition for a polyhedron to be rigid. J. Geom. 110(2), 11 (2019).  https://doi.org/10.1007/s00022-019-0492-0(Paper No. 38)
  5. Bennett, G.: Deformable octahedra. Proc. Lond. Math. Soc. (2) 10(1), 309–343 (1912).  https://doi.org/10.1112/plms/s2-10.1.309 CrossRefzbMATHGoogle Scholar
  6. Bricard, R.: Mémoire sur la théorie de l’octaèdre articulé. J. Math. 5(3), 113–148 (1897)zbMATHGoogle Scholar
  7. Connelly, R.: A counterexample to the rigidity conjecture for polyhedra. Publ. Math., Inst. Hautes Étud. Sci. 47, 333–338 (1977).  https://doi.org/10.1007/bf02684342 MathSciNetCrossRefzbMATHGoogle Scholar
  8. Connelly, R.: Conjectures and open questions in rigidity. in rigidity. In: Proc. int. Congr. Math., Helsinki 1978, Vol. 1, pp. 407–414 (1980)Google Scholar
  9. Connelly, R.: Rigidity. In: Handbook of convex geometry. Vol. A, pp. 223–271. North-Holland, Amsterdam (1993)CrossRefGoogle Scholar
  10. Connelly, R., Sabitov, I., Walz, A.: The Bellows conjecture. Beitr. Algebra Geom. 38(1), 1–10 (1997)MathSciNetzbMATHGoogle Scholar
  11. Connelly, R., Whiteley, W.: Second-order rigidity and prestress stability for tensegrity frameworks. SIAM J. Discrete Math. 9(3), 453–491 (1996).  https://doi.org/10.1137/s0895480192229236 MathSciNetCrossRefzbMATHGoogle Scholar
  12. Efimov, N.V.: Some statements about infinitesimal rigidity and rigidity. Usp. Mat. Nauk 7(5), 215–224 (1952). (In Russian)Google Scholar
  13. Gaifullin, A.A.: Generalization of Sabitov’s theorem to polyhedra of arbitrary dimensions. Discrete Comput. Geom. 52(2), 195–220 (2014).  https://doi.org/10.1007/s00454-014-9609-2 MathSciNetCrossRefzbMATHGoogle Scholar
  14. Gaifullin, A.A.: Sabitov polynomials for volumes of polyhedra in four dimensions. Adv. Math. 252, 586–611 (2014).  https://doi.org/10.1016/j.aim.2013.11.005 MathSciNetCrossRefzbMATHGoogle Scholar
  15. Gaifullin, A.A.: Flexible polyhedra and their volumes. In: European congress of mathematics. Proceedings of the 7th ECM, Berlin, Germany, July 18–22, 2016, pp. 63–83. Zürich: European Mathematical Society (2018).  https://doi.org/10.4171/176-1/2
  16. Gaifullin, A.A., Ignashchenko, L.S.: Dehn invariant and scissors congruence of flexible polyhedra. Proc. Steklov Inst. Math. 302, 130–145 (2018).  https://doi.org/10.1134/S0081543818060068 MathSciNetCrossRefGoogle Scholar
  17. Gluck, H.: Almost all simply connected closed surfaces are rigid. In: Glaser, L.C., Rushing, T.B. (eds) Geometric Topology. Lecture Notes in Mathematics, vol 438, pp. 225–239. Springer, Berlin, Heidelberg (1975)Google Scholar
  18. Ivanova-Karatopraklieva, I.I., Markov, P.E., Sabitov, I.Kh.: Bending of surfaces. III. J. Math. Sci. N. Y. 149(1), 861–895 (2008).  https://doi.org/10.1007/s10958-008-0033-0 MathSciNetCrossRefGoogle Scholar
  19. Ivanova-Karatopraklieva, I.I., Sabitov, I.Kh.: Bending of surfaces. II. J. Math. Sci., N. Y. 74(3), 997–1043 (1995).  https://doi.org/10.1007/bf02362831 MathSciNetCrossRefGoogle Scholar
  20. Klimentov, S.B.: Introduction to deformation theory. Two dimensional surfaces in three-dimensional Euclidean space. South Federal University, Rostov-on-Don (2014) (In Russian) Google Scholar
  21. Kuiper, N.: Sphères polyédriques flexibles dans \(E^3\), d’après Robert Connelly. In: Séminaire Bourbaki, vol. 1977/78, Lecture Notes in Mathematics, vol. 710, pp. 147–168 (1979). (Expose No. 514)Google Scholar
  22. Lebesgue, H.: Octaèdres articulés de Bricard. Math. II. Sér 13(3), 175–185 (1967)MathSciNetzbMATHGoogle Scholar
  23. Sabitov, I.Kh.: On the problem of invariance of the volume of a flexible polyhedron. Russ. Math. Surv. 50(2), 451–452 (1995).  https://doi.org/10.1070/rm1995v050n02abeh002095 MathSciNetCrossRefGoogle Scholar
  24. Sabitov, I.Kh.: Polyhedron volume as a function of its edge lengths. Mosc. Univ. Math. Bull. 51(6), 89–91 (1996)Google Scholar
  25. Sabitov, I.Kh.: The volume of a polyhedron as a function of length of its edges. Fundam. Prikl. Mat. 2(1), 305–307 (1996). (In Russian)Google Scholar
  26. Sabitov, I.Kh.: A generalized Heron–Tartaglia formula and some of its consequences. Sb. Math. 189(10), 1533–1561 (1998).  https://doi.org/10.1070/sm1998v189n10abeh000354 MathSciNetCrossRefGoogle Scholar
  27. Sabitov, I.Kh.: The volume as a metric invariant of polyhedra. Discrete Comput. Geom. 20(4), 405–425 (1998).  https://doi.org/10.1007/pl00009393 MathSciNetCrossRefGoogle Scholar
  28. Sabitov, I.Kh.: Algebraic methods for solution of polyhedra. Russ. Math. Surv. 66(3), 445–505 (2011).  https://doi.org/10.1070/rm2011v066n03abeh004748 MathSciNetCrossRefGoogle Scholar
  29. Schlenker, J.M.: La conjecture des soufflets (d’après I. Sabitov). In: Séminaire Bourbaki. Vol. 2002/2003. Exposés 909–923, pp. 77–95. Société Mathématique de France, Paris (2004)Google Scholar
  30. Stachel, H.: Higher order flexibility of octahedra. Period. Math. Hung. 39(1–3), 225–240 (1999).  https://doi.org/10.1023/a:1004815628819 MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Managing Editors 2019

Authors and Affiliations

  1. 1.Sobolev Institute of MathematicsNovosibirskRussia
  2. 2.Department of PhysicsNovosibirsk State UniversityNovosibirskRussia

Personalised recommendations